Missouri, 2001

Damaging Wind in Missouri, October 24, 2001

October 24, 2001 · NWS SGF · 1 event in 1 county or zone

A supermarket sign was blown down causing damage to their front entrance way. Minor damage also occurred to several businesses across the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A supermarket sign was blown down causing damage to their front entrance way. Minor damage also occurred to several businesses across the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 24, 9:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 24, 9:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT WED OCT 24 2001

ZONE UPDATE WILL BE ISSUED BY 1130 AM TO UPDATE PRECIPITATION AND
WIND WORDING AND TEMPERATURES.

PRIMARY SHORT TERM FORECAST CONCERN IS THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON. 12Z UPPER
AIR ANALYSIS INDICATED A HIGH POTENTIAL FOR SEVERE WEATHER
TODAY...MAINLY EAST OF THE FORECAST AREA.

KSGF 88D AND SURFACE OBSERVATIONS SHOW THE FRONT ALONG A LINE FROM
CLINTON TO NEOSHO...MOVING EAST. VISIBLE SATELLITE IMAGERY SHOWS
SEVERAL WAVES EMANATING FROM THE FRONT THIS MORNING. SMALL AREA OF
SHOWERS DEVELOPED NEAR JOPLIN AROUND 9 AM...AND HAS INCREASED IN
COVERAGE AND INTENSITY AS IT MOVES NORTHEAST.

WILL ELIMINATE THE MENTION OF THUNDER WEST OF THE FRONTAL POSITION
WHEN THE ZONES ARE UPDATED. NO REASON TO CHANGE THE SEVERE WORDING
IN SOUTH CENTRAL MISSOURI. PRECIPITATION SHOULD EXIT THE FORECAST
AREA BY 4 PM OR SHORTLY THEREAFTER.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Local storm report, Oct 24, 6:44 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message 2
Local storm report, Oct 24, 7:48 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message 3
Local storm report, Oct 24, 8:14 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message  4
Local storm report, Oct 24, 8:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ST ELIZABETH              MO   .75 INCH HAIL
10/23/01   MILLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 24, 10:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CROCKER                   MO   TORNADO
10/23/01   PULASKI                        RATED AS F0.  ONE HALF
                                          MILE LONG PATH, 75
                                          YARDS WIDE.
Special weather statement, Oct 24, 12:00 PM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED OCT 24 2001

...SEVERE THUNDERSTORMS POSSIBLE IN SOUTH CENTRAL MISSOURI...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI EARLY
THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
AHEAD OF THE FRONT. THE STORMS ARE EXPECTED TO BECOME SEVERE OVER
SOUTH CENTRAL MISSOURI...WITH THE BEST CHANCES FOR SEVERE WEATHER IN
ALONG AND SOUTHEAST OF A LINE FROM SALEM TO GAINESVILE.

FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL
BE POSSIBLE OVER SOUTH CENTRAL MISSOURI. THE MAIN STORM THREATS WILL
BE HAIL AND HIGH WINDS...BUT ISOLATED TORNADOES ASSOCIATED WITH
SUPERCELL THUNDERSTORMS WILL ALSO BE POSSIBLE.

SPOTTERS AND EMERGENCY MANGERS SHOULD BE ALERT FOR POSSIBLE WEATHER
RELATED ACTIVATION THIS AFTERNOON.

.EXTENDED OUTLOOK...
COLD AIR WILL MOVE INTO THE REGION BEHIND THE FRONT. MANY AREAS WILL
SEE LOW TEMPERATURES FALL TO NEAR OR BELOW FREEZING THIS WEEKEND.

SUTTON

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
October 24, 12:00 PM CST
Where
Texas County, Houston
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.333, -91.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271210.